Illinois, 2011

Winter Weather in Illinois, March 26, 2011

March 26, 2011 · NWS PAH · 4 events in 4 counties and zones

A late season snowfall blanketed parts of southern Illinois. Anywhere from 1 to 3 inches of wet snow fell along and north of Interstate 64.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A late season snowfall blanketed parts of southern Illinois. Anywhere from 1 to 3 inches of wet snow fell along and north of Interstate 64. Specific snowfall reports included: 3 inches in Mount Vernon (Jefferson County) and Mount Erie (Wayne County), and 1.4 inches in Mount Carmel. Some of the snow melted on contact with paved surfaces, which prevented any major travel problems. A low pressure system moved slowly east across Mississippi and Alabama along a nearly stationary front. Northeast to north winds locked in cold air across parts of southern Illinois, while moisture from the low pressure system spread northward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 26, 5:35 AM CST, 8 hours 25 minutes earlier.

Area forecast discussion, Mar 26, 5:35 AM CST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
635 AM CDT SAT MAR 26 2011

.UPDATE...
UPDATED THE AVIATION SECTION. NO CHANGE TO THE PUBLIC DISCUSSION.

&&

.DISCUSSION...
LATEST SFC ANALYSIS SHOWS A LOW PRESSURE SYSTEM IN THE TEXAS
PANHANDLE WITH A FRONTAL BOUNDARY LAYING ACROSS THE DEEP SOUTH.
SHRA/TSRA STARTED FIRING UP JUST NORTH OF THAT FRONT AFTER 03Z AND
BLOSSOMED IN THE HOURS TO FOLLOW. MODELS ARE IN GOOD AGREEMENT WITH
TAKING THAT LOW AND PUSHING IT EAST INTO THE RED RIVER VALLEY BY 12Z
TODAY...AND KEEPING ALL PRECIPITATION ASSOCIATED WITH THE
FRONT...JUST TO OUR SOUTH. DURING THE MORNING HOURS...THE FRONTAL
RAINS MOVE EASTWARD INTO THE SOUTHERN APPALACHIANS WHILE AN UPPER
LEVEL SHORTWAVE MOVES INTO THE CENTRAL PLAINS. IN ADDITION...THE SFC
LOW WILL HAVE MOVED INTO THE NORTHEAST CORNER OF TEXAS. THE 850 MB
LOW MOVES INTO NE OKLAHOMA/SW MISSOURI AND A FAIRLY DECENT LOW LEVEL
(850MB) JET OF 30-40 KTS DEVELOPS AHEAD OF THE LOW WHICH AIDS THE
DEVELOPMENT OF WIDESPREAD RAINFALL.

BECAUSE OF ALL THIS...PARTS OF SOUTHEAST MISSOURI SEEM TO HAVE THE
BEST CHANCES OF SEEING ANY PRECIP THIS MORNING. LOOKING AT
NUMEROUS SOUNDINGS IN THE AREA FROM THE NAM/GFS...IT APPEARS IT IS
WARM ENOUGH THIS A.M. TO PRECLUDE ANY SNOW/SLEET CHANCES. THE COLDER
AIR IS SITUATED FURTHER NORTH AND EAST...AND PRECIP CHANCES AS A
WHOLE DROP OFF CONSIDERABLY. WITH THAT SAID...IF PRECIP DOES MAKE IT
FURTHER EAST...AREAS FROM ALONG AND NORTH OF A LINE FROM PERRYVILLE
MO...TO MURPHYSBORO TO CARMI IL WOULD HAVE THE BEST CHANCES OF
SEEING THE FROZEN PRECIP. GIVEN CURRENT LIGHTNING ACTIVITY WITH
ONGOING CONVECTION...ALONG WITH K INDICES IN THE UPPER 20S TO AROUND
30 IN PARTS OF SEMO/WEST KY...OPTED FOR SOME THUNDER WORDING IN SOME
OF OUR SOUTHERN COUNTIES.

AS THE SFC LOW MOVES INTO LOUISIANA BY 00Z TONIGHT...THE
850 MB LOW/FRONT SETS UP DIRECTLY OVER OUR AREA. THEREFORE WE
SHOULD SEE RAINFALL BECOME MUCH MORE WIDESPREAD BY AFTERNOON
TODAY. THINGS BECOME INCREASINGLY CHALLENGING WITH REGARDS TO ANY
FROZEN PRECIP. SOUNDINGS AND THICKNESSES INDICATE WE COULD SEE
SOME SNOW OR SLEET MIXED IN LATER THIS AFTERNOON IN PARTS OF SEMO
AND SW IL...ESPECIALLY NEAR PERRYVILLE MO OVER TO BENTON AND MOUNT
VERNON IL. BY THIS EVENING AND OVERNIGHT...SOUNDINGS POINT TO ALL
SNOW ACROSS OUR NORTH WITH A RAIN/SNOW MIX FURTHER SOUTH...WITH
RAIN FROM KCGI TO KPAH AND MADISONVILLE SOUTH. AFTER 06Z...EVEN
ACROSS WEST KY...THERE COULD BE ENOUGH COLD AIR FILTERING IN THAT WE
COULD SEE A RAIN/SNOW MIX.

LOOKING AT TIME HEIGHTS...THE BEST FRONTOGENESIS ALONG WITH
NEGATIVE EPV VALUES SEEMS TO EXIST FROM 21Z TODAY THROUGH 09Z
TONIGHT. THEREFORE...THIS IS THE TIME FRAME FOR ANY POTENTIAL SNOW
BANDING. HOWEVER...DUE TO THE RELATIVELY WARM SFC TEMPS...AND WARM
GROUND AND ROAD TEMPERATURES...WE FEEL ANY ACCUMULATIONS SHOULD BE
ON GRASSY SURFACES. HOWEVER...IF ANY BANDING SETS UP...WE COULD
START TO SEE SOME MINOR ACCUMULATIONS. GIVEN QPF AMOUNTS...IF WE
CAN MANAGE TO GET SOME OF THE SNOW TO STICK...WE COULD END UP WITH
AN INCH OR SO. THIS IS IN LINE WITH THE LATEST HPC GRAPHICS WHICH
INDICATE POSSIBLY 1-2 INCHES FROM PERRYVILLE MO...TO HARRISBURG IL
TO OWENSBORO KY AND NORTHWARD. AT THIS POINT...WILL HANDLE THE SNOW
WITH A SPS DUE TO LOW CONFIDENCE...AND LET THE DAY SHIFT HAVE ONE
MORE LOOK AT IT BEFORE PULLING THE TRIGGER ON ANY ADVISORY.

DRY CONDITIONS STILL ON TAP FOR SUNDAY THROUGH MONDAY NIGHT. OUR
NEXT WEATHER MAKER IS STILL ON TRACK FOR TUESDAY AND POSSIBLY INTO
TUESDAY EVENING FOR MORE RAINFALL.

&&

.AVIATION...
CIGS IMPROVED SINCE 06Z AT KEVV/KOWB/KPAH BUT HELD SOLID MVFR AT
KCGI. SHOULD NOT SEE MUCH VARIATION THROUGH 18Z...BUT DID TEMPO
MVFR AT KPAH. FROM 18-21Z...EXPECT RAIN/ISOLD TSRA TO PUSH INTO
THE AREA. COVERAGE OF CONVECTION CONTINUED TO INCREASE OVER SE
KS/SW MO EARLY THIS MORNING. THIS IS THE ACTIVITY THAT WILL MOVE
IN LATER TODAY. TONIGHT...KEPT WITH A MENTION OF -SN AT KEVV AND
KOWB AS COLDER AIR WORKS IN AND TRIES TO CHANGE THE PRECIP OVER.
ALSO LOWERED CIGS INTO THE IFR CATEGORY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

CW/CN
Hazardous weather outlook, Mar 26, 3:29 AM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
429 AM CDT SAT MAR 26 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
429 AM CDT SAT MAR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY ACROSS PORTIONS OF
SOUTHEAST MISSOURI AND FAR WEST KENTUCKY.

WIDESPREAD RAINS ARE EXPECTED TO DEVELOP THROUGHOUT THE DAY TODAY.
AS WE HEAD INTO THE LATE AFTERNOON AND EARLY EVENING HOURS...SOME
COLDER AIR MAY START INFILTRATING PARTS OF THE AREA...RESULTING IN
A MIX OF RAIN AND SNOW...AND POSSIBLY SLEET. AFTER SUNSET
...THE RAIN MAY CHANGEOVER TO ALL SNOW FOR SOME AREAS. AFTER
MIDNIGHT...ENOUGH COLD AIR IS EXPECTED TO MOVE INTO THE
REGION...THAT THE ENTIRE OUTLOOK AREA HAS THE POSSIBILITY OF
SEEING SNOWFALL. FOR MORE INFORMATION...REFER TO THE LATEST SPECIAL
WEATHER STATEMENT ON THIS EVENT.

RIVER FLOODING CONTINUES ON SEVERAL AREA RIVERS. REFER TO FLOOD
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES ON TUESDAY. AT THIS
TIME...NO SEVERE WEATHER IS ANTICIPATED.

RIVER FLOODING WILL CONTINUE ON SEVERAL AREA RIVERS AT LEAST
EARLY IN THE PERIOD. REFER TO FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY WINTER WEATHER INFORMATION...INCLUDING
PRECIPITATION TYPE...AMOUNTS AND ROAD CONDITIONS.

In the hours before

Special weather statement, Mar 26, 10:07 AM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1107 AM CDT SAT MAR 26 2011

MOZ110-114-261630-
STODDARD MO-NEW MADRID MO-
1107 AM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NEW MADRID AND SOUTHEASTERN
STODDARD COUNTIES IN SOUTHEAST MISSOURI UNTIL 1130 AM CDT...

AT 1040 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM PRODUCING PEA SIZE HAIL IN NORTHEAST ARKANSAS.

AT 1101 AM CDT...THIS STORM WAS LOCATED 3 MILES WEST OF
GIDEON...MOVING EAST AT 60 MPH. THIS STORM IS CAPABLE OF PRODUCING
HAIL UP TO DIME SIZE AND WINDS IN EXCESS OF 40 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE TALLAPOOSA...RISCO...PARMA...
PORTAGEVILLE...CATRON...MARSTON...NORTH
LILBOURN...LILBOURN...HOWARDVILLE...MATTHEWS...NEW MADRID AND
FARRENBURG. PERSONS TRAVELING ALONG INTERSTATE 55 IN NEW MADRID
COUNTY SHOULD BE AWARE OF THIS STORM AND SEEK SHELTER...IF NECESSARY.

IN ADDITION TO STRONG WINDS...THIS STORM IS PRODUCING FREQUENT
DANGEROUS LIGHTNING.

SMITH
Special weather statement, Mar 26, 10:29 AM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1129 AM CDT SAT MAR 26 2011

KYZ001-MOZ114-261645-
NEW MADRID MO-FULTON KY-
1129 AM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FULTON COUNTY IN
WESTERN KENTUCKY...AND SOUTHERN NEW MADRID COUNTY IN SOUTHEAST
MISSOURI UNTIL 1145 AM CDT...

AT 1114 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM WITH PEA SIZE HAIL 10 MILES WEST OF NEW MADRID. PEA TO
DIME SIZE HAIL WAS REPORTED WITH THIS SAME STORM AT 1110 AM CDT NEAR
PIGGOTT ARKANSAS.

AT 1122 AM CDT...THIS STORM WAS LOCATED NEAR PORTAGEVILLE...MOVING
EAST AT 60 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
SOUTHERN NEW MADRID AND SOUTHWESTERN FULTON COUNTIES...INCLUDING
INTERSTATE 55 IN SOUTHEAST MISSOURI.

IN ADDITION TO THE HAIL...THIS STORM IS PRODUCING FREQUENT DANGEROUS
LIGHTNING.

SMITH
Special weather statement, Mar 26, 10:50 AM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CDT SAT MAR 26 2011

KYZ001-002-MOZ112-114-261730-
HICKMAN KY-MISSISSIPPI MO-NEW MADRID MO-FULTON KY-
1150 AM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR FULTON AND HICKMAN COUNTIES IN
WESTERN KENTUCKY...AND EASTERN NEW MADRID AND SOUTHEASTERN
MISSISSIPPI COUNTIES IN SOUTHEAST MISSOURI UNTIL 1230 PM CDT...

AT 1132 AM CDT...SKYWARN SPOTTER REPORTED PEA SIZE HAIL LASTING FOR
ABOUT FIVE MINUTES WITH THUNDERSTORMS NEAR PORTAGEVILLE MISSOURI.

AT 1142 AM CDT...STORMS WERE LOCATED 8 MILES WEST OF BOUNDURANT
KENTUCKY AND JUST NORTH OF DORENA MISSOURI...MOVING EAST AT 45 MPH.

ALTHOUGH THESE STORMS HAVE WEAKENED SOMEWHAT DURING THE LAST 10
MINUTES...THESE STORMS MAY ONCE AGAIN PULSE UP AND PRODUCE PEA TO
DIME SIZE HAIL.

LOCATIONS THAT MAY BE IMPACTED INCLUDE DORENA...HICKMAN...CAYCE...
COLUMBUS...CLINTON...FULTON AND FULGHAM.

IN ADDITION TO HAIL...THESE STORMS ARE PRODUCING FREQUENT AND
DANGEROUS LIGHTNING.

SMITH
Special weather statement, Mar 26, 11:58 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1258 PM CDT SAT MAR 26 2011

KYZ001-002-006-009-261845-
GRAVES KY-HICKMAN KY-CALLOWAY KY-FULTON KY-
1258 PM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FULTON...WESTERN
CALLOWAY...SOUTHEASTERN HICKMAN AND SOUTHERN GRAVES COUNTIES IN
WESTERN KENTUCKY UNTIL 145 PM CDT...

AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA UP TO DIME SIZE HAIL.
THIS STORM WAS LOCATED NEAR FULTON...MOVING EAST AT 45 MPH.

STORMS EARLIER THIS MORNING HAVE PRODUCED PEA UP TO DIME SIZE HAIL
AS THEY MOVED THROUGH NORTHEAST ARKANSAS...SOUTHEAST MISSOURI AND
SOUTHWEST KENTUCKY.

LOCATIONS THAT MAY BE IMPACTED INCLUDE WATER VALLEY...WINGO...
SEDALIA...LYNNVILLE...HARRIS GROVE...KIRKSEY...HAZEL AND MURRAY.

IN ADDITION TO SMALL HAIL...THIS STORM IS PRODUCING FREQUENT
DANGEROUS LIGHTNING.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Jefferson

When
March 26, 2:00 PM CST to 9:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
March 26, 3:00 PM CST to 10:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
March 26, 6:00 PM CST to 11:00 PM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
March 26, 6:00 PM CST to 11:00 PM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283999, 283998, 283996, 283997.